Missouri, 2011

Excessive Heat in Missouri, August 3, 2011

August 3, 2011 · NWS SGF · 1 event in 1 county or zone

Temperatures in excess of 105 degrees contributed to the death of around 12000 Turkeys on one farm in Carthage, Missouri. Additional losses were reported across southwestern Missouri where temperatures and heat indexes rose past 110 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$324,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Temperatures in excess of 105 degrees contributed to the death of around 12000 Turkeys on one farm in Carthage, Missouri. Additional losses were reported across southwestern Missouri where temperatures and heat indexes rose past 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 3, 2:18 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 3, 2:18 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 AM CDT WED AUG 3 2011

.DISCUSSION...
/ISSUED 317 AM CDT WED AUG 3 2011/

MEMORABLE DAY OF HEAT YESTERDAY WITH RECORD HIGH TEMPERATURES SET
AT JLN/SGF/UNO AND RECORD WARM LOW TEMPERATURE RECORDS SET AT
JLN/SGF/UNO/VIH. RECORD HIGH TEMPERATURES FOR AUGUST WERE SET AT
SGF/JLN. WHILE WE WON/T QUITE REACH THESE HALLOWED RECORDS...WE
WILL REMAIN ENTRENCHED IN A HEAT WAVE FOR AT LEAST THE NEXT COUPLE
OF DAYS.

CURRENTLY...IT IS STILL QUITE WARM ACROSS THE AREA. TEMPERATURES
OVERALL ARE IN THE LOWER TO MIDDLE 80S. A WEAK COLD FRONT IS
MOVING THROUGH THE OZARKS AT THIS TIME...JUST ABOUT ALONG A LINE
FROM ROLLA TO SPRINGFIELD TO JOPLIN. VERY LITTLE IN THE WAY OF
CLOUD COVER ASSOCIATED WITH THIS FRONT...THOUGH SCATTERED CUMULUS
CONTINUES TO FESTER ALONG THE MO/ARK BORDER. INTERS TINGLY...
SURFACE DEWPOINTS ARE RISING BEHIND THE FRONT...WITH READINGS
RISING INTO THE MID 70S. CAN/T RULE OUT A FEW SHOWERS POPPING UP
OVER THE NEXT FEW HOURS ACROSS SOUTHERN MO.

TODAY AND THURSDAY...JUDGING FROM AREA 88D VERTICAL WIND
PROFILES...THE FRONT MOVING INTO THE AREA IS RATHER SHALLOW. AS
SUCH...THERE ARE CONCERNS THE FRONT COULD BECOME RATHER DIFFUSE
DUE TO MIXING. 850MB TEMPS WILL DROP BACK AROUND 2C TO 3C TODAY
AND HAVE SCALED TEMPERATURES BACK COMPARED TO YESTERDAY/S
EXTRAORDINARY VALUES. 850MB TEMPS ARE COMPARABLE TO SUN/MON...IN
THE MID 20S C...AND HAVE FOLLOWED THE ASSOCIATED HIGHS
ACCORDINGLY. THIS WILL RESULT IN TEMPERATURES RANGING FROM THE
MID/UPPER 90S ACROSS CENTRAL MO/EASTERN OZARKS TO THE 100 TO 105
DEGREE RANGE ELSEWHERE. WARMEST CONDITIONS WILL BE SOUTH OF
HIGHWAY 60 AND WEST OF HIGHWAY 65. DEWPOINTS WILL BE HIGHER
TODAY...ESPECIALLY ALONG AND NORTH OF HIGHWAY 60...SO WHILE AIR
TEMPS WILL BE A TAD LOWER IT WILL FEEL A BIT MORE MUGGY. FOR
THURSDAY...AIR TEMPS WILL LIKELY DROP BACK A FEW MORE DEGREES...
HOWEVER WE WILL REMAIN ON THE MUGGY SIDE...KEEPING HEAT INDEX
VALUES IN THE 100 TO 110 RANGE. WILL KEEP THE GOING HEAT HEADLINES
AS IS...THOUGH IT IS PLAUSIBLE THAT PORTIONS OF CENTRAL MO MAY BE
NEED TO BE PRUNED FROM THE WARNING THURSDAY IF CONFIDENCE IN
SLIGHTLY COOLER CONDITIONS INCREASES.

AS FAR AS RAIN CHANCES GO TODAY AND THURSDAY...CANNOT RULE OUT
ISOLATED CONVECTION TODAY...WITH THE POTENTIAL FOR BETTER COVERAGE
THURSDAY AFTERNOON. WHILE SHEAR IS WEAK...SHOULD SEE DECENT LAPSE
RATES IN THE LOW LEVELS WHICH WILL SUPPORT A FEW POTENTIALLY
SEVERE DOWNBURSTS. COVERAGE OF ANY SEVERE WILL BE ISOLATED.

FRIDAY ONWARD...00Z OPERATIONAL MODEL OUTPUT CONTINUES TO SUPPORT
A SLOW WESTWARD RETROGRESSION OF THE UPPER LEVEL RIDGE OF HIGH
PRESSURE. THIS WILL RESULT IN TEMPERATURES COOLING SLIGHTLY EACH
DAY...BACKING DOWN TO AT/JUST ABOVE AVERAGE BY EARLY NEXT WEEK.
AS NORTHWEST FLOW BEGINS TO DEVELOP OVER THE REGION...PERIODIC
CHANCES FOR SHOWERS AND STORMS WILL SLOWLY INCREASE EACH DAY.
CONFIDENCE IN TIMING ANY PARTICULAR WAVES IN THIS NORTHWEST FLOW
IS FRUITLESS AT THIS POINT AND HAVE BROAD BRUSHED LOW CHANCES FOR
RAIN EACH DAY. WILL REFINE WITH FUTURE FORECASTS AS CONFIDENCE
INCREASES.

GAGAN

&&

.AVIATION...

FOR THE 06Z TAFS...LITTLE CHANGE FROM THE PREVIOUS FORECAST AT
THIS TIME DESPITE A WEAKENING COLD FRONT MOVING SOUTH ACROSS THE
REGION. VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
OVERNIGHT AND INTO WEDNESDAY. THE FRONT IS EXPECTED TO WASH OUT
OVER THE ARE AND COULD PROVIDE A FOCUS FOR SOME THUNDERSTORMS
WEDNESDAY BUT COVERAGE AND TIMING REMAIN UNCERTAIN AND HAVE OPTED
TO GO WITH CB FOR GENERALLY 12Z AND ON FOR TOMORROW.

HATCH

&&

.CLIMATE...

RECORD HIGHS AND WARM LOWS FOR THE FOLLOWING WEEK...

SITE...RECORD HIGH (YEAR)/WARM LOW (YEAR)

...WED AUG 3...

SGF...104 (1918)/77 (1934)
JLN...101 (2010)/82 (1943)
VIH...104 (1964)/78 (2010)
UNO...103 (2010)/76 (2010)

...THU AUG 4...

SGF...102 (1964)/80 (1918)
JLN...102 (1956)/79 (1954)
VIH...99  (1897)/77 (2008)
UNO...104 (1964)/74 (2001)

...FRI AUG 5...

SGF...101 (1982)/75 (1954)
JLN...103 (1956)/82 (1954)
VIH...99  (1956)/77 (1982)
UNO...102 (2010)/77 (1954)

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ082-
     083-096>098-105-106.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     MOZ082-083-096>098-105-106.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR MOZ055>058-
     066>071-077>081-088>095-101>104.

KS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Aug 2, 7:04 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT TUE AUG 2 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
804 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...EXTREME.

WEATHER HAZARDS EXPECTED...

  EXTREME EXCESSIVE HEAT RISK.

DISCUSSION...

 THE DANGEROUS HEAT WAVE OF 2011 WILL CONTINUE THROUGH THIS
 EVENING AND OVERNIGHT. AIR TEMPERATURES WILL ONLY FALL INTO THE
 UPPER 70S TO LOWER 80S WHICH WILL PROVIDE LITTLE IN THE WAY OF
 RELIEF FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE THROUGH AT LEAST
 THURSDAY. AIR TEMPERATURES BETWEEN THE UPPER 90S AND 106 DEGREES
 CAN BE EXPECTED EACH AFTERNOON...WITH HEAT INDEX VALUES BETWEEN
 100 AND 112 DEGREES. THE HOTTEST CONDITIONS WILL OCCUR FROM
 SOUTHEAST KANSAS INTO CENTRAL MISSOURI.

 THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON FOR AREAS
 ALONG AND NORTH OF THE HIGHWAY 54 CORRIDOR. A FEW OF THESE
 STORMS COULD BECOME SEVERE WITH DAMAGING DOWNBURST WIND GUSTS
 BEING THE PRIMARY HAZARDS.

 ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER SEVERAL AREAS OF
 THE OZARKS REGION ON THURSDAY AND THURSDAY NIGHT. A FEW OF THESE

 STORMS COULD ALSO BECOME STRONG TO SEVERE...WITH DAMAGING
 DOWNBURST WIND GUSTS BEING THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Jasper

When
August 3, 3:30 AM CST
Where
Jasper forecast zone
Property damage
$324,000
Reported by
Broadcast Media
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

A report of the loss of around 12000 turkeys at a farm near Jasper, due to the extreme heat, was relayed by the Media. Additional losses in the area were also reported.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335265.